Alabama, 2011Hail and Damaging Winds in Alabama, June 5, 2011
June 5, 2011 · NWS HUN · 14 events in 3 counties and zones
A cluster of thunderstorms developed quickly just after Noon CDT in extreme northwest Alabama, and lasted through around 4 pm. The storms developed as a weak upper level disturbance tracked southward into the Tennessee Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $68,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed quickly just after Noon CDT in extreme northwest Alabama, and lasted through around 4 pm. The storms developed as a weak upper level disturbance tracked southward into the Tennessee Valley. The environment was conducive for downbursts producing damaging winds. Isolated large hail up to quarter sized hail was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 5, 12:23 PM CST, 5 minutes earlier.
Area forecast discussion, Jun 5, 12:23 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 PM CDT SUN JUN 5 2011
.DISCUSSION...ANOTHER VERY WARM DAY IN PROGRESS ACROSS THE REGION WITH
TEMPS ALREADY IN THE LOW/MID 90S AREAWIDE AS OF 1800 UTC. DWPTS WERE
RUNNING IN THE MID 60S TO NEAR 70F WITH HEAT INDICES APPROACHING ADVY
CRITERIA ACROSS NW AL. CURRENT HEAT ADVY RUNS UNTIL 0000 UTC FOR THE
NW...AND SEE NO REASON TO ADJUST ATTM. THE COMBINATION OF
HEAT/HUMIDITY HAS ALSO YIELDED A VERY UNSTABLE ATMOSPHERE THIS AFTN
WITH CAPE VALUES AOA 3 KJ/KG.
WATER VAPOR IMAGERY AND PROFILER DATA SHOWS A WEAK BUT DEFINED
SHORTWAVE SLIDING ACROSS THE NWRN PERIPHERY OF THE UPPER RIDGE ACROSS
WRN KY/SRN IL. THIS FEATURE WILL CONTINUE TO SLIDE S/SE WITH
TIME. REGIONAL RADARS SHOWED A CONVECTIVE COMPLEX PUSHING INTO FAR
NRN TN. ADDITIONAL CELLS WERE ALSO DEVELOPING ALONG THE ASSOCIATED
OUTFLOW NORTH OF THE I-40 CORRIDOR. CLOSER TO HOME...ISOLD CELLS HAVE
DEVELOPED WITH PEAK HEATING ACROSS THE SHOALS.
AS THE SHORTWAVE CONTINUES TO SLIDE SOUTHEAST...EXPECT ADDITIONAL
CONVECTIVE DEVELOPMENT THROUGH THE REMAINDER OF THE AFTN AND INTO
EARLY EVENING. COMBINATION OF VERY DRY MID LEVELS AND STEEP LOW LEVEL
LAPSE RATES WILL BRING THE THREAT FOR GUSTY MICROBURST WINDS WITH ANY
CELLS THAT DO DEVELOP.
OVER THE NEXT TWO DAYS...THE RIDGE WILL AMPLIFY SLIGHTLY AND SLIDE
OVERHEAD. THUS...THE OVERALL RAIN POTENTIAL LOOKS FAIRLY LOW FOR THE
MON-TUE TIME FRAME. TEMPS WILL ALSO CONTINUE TO RUN QUITE WARM AND
WE'LL ONCE AGAIN BE FLIRTING WITH ADVY CRITERIA...ESPECIALLY WEST OF
I-65. HAVE TRENDED ABOVE SHORT RANGE MOS GUIDANCE AND MORE TOWARD
PERSISTENCE OVERALL FOR TEMPS.
AS WE LOOK TOWARD THE EXTENDED...SOME SLIGHT CHANGES OF NOTE ARE IN
THE OFFING. THE GFS IS TRENDING TOWARD DEVELOPING A WEAKNESS IN THE
U/L RIDGE (TROPICAL FEATURE?) ACROSS THE SERN US BY MIDWEEK. THIS
FEATURE...AND ASSOCIATED SHEAR AXIS...WILL INCREASE RAIN CHANCES
(PARTICULARLY IN THE THU/FRI TIME FRAME) WITH ENHANCED MOISTURE/MASS
CONVERGENCE. THE ECMWF/GEM SOLNS DO NOT PICK UP ON THIS FEATURE QUITE
AS WELL...SO HAVE ONLY INCREASED POPS SLIGHTLY ATTM GIVEN THE
UNCERTAINTY. OTRW...CONTINUED TO TREND ABOVE ENSEMBLE TEMPS AND MORE
TOWARD (OR EVEN A BIT ABOVE) OPNL NUMBERS. EXPECT TEMPS TO CONTINUE
TO RUN 8-10 DEGREES ABOVE NORMAL THROUGH LATE WEEK...THOUGH CLOUD
COVER WILL BE THE DECIDING FACTOR IN THE 4-7 DAY PERIOD.
&&
.AVIATION...BORDERLINE VFR/MVFR CONDITIONS DUE TO HAZE WILL CONTINUE
THIS AFTERNOON ACROSS THE REGION. STRONG DAYTIME HEATING AND
INSTABILITY WILL RESULT IN ISOLATED TO WIDELY SCATTERED CONVECTION
THROUGH THE EARLY EVENING. THE STRONGER OF THIS CONVECTION WILL BE
CAPABLE OF PRODUCING WIND GUSTS...SOME IN EXCESS OF 50 KT AND LOCALLY
HEAVY RAINFALL WHICH WILL PRODUCE BRIEF IFR OR LOWER CONDITIONS. THE
CONVECTION SHOULD END BY 01Z...HOWEVER WIDESPREAD MVFR VISIBILITY
REDUCTIONS FROM HAZE IS EXPECTED. LOWER VISIBILITIES FROM DENSER
HAZE/FOG IS EXPECTED...ESPECIALLY AT KMSL DURING THE LATE NIGHT.
CONDITIONS SHOULD IMPROVE TO MVFR BY THE MID/LATE MONDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 71 97 70 98 70 / 20 0 0 10 10
SHOALS 70 98 70 98 70 / 20 0 0 10 10
VINEMONT 68 95 69 93 70 / 20 0 0 10 10
FAYETTEVILLE 70 94 67 95 68 / 20 10 0 10 10
ALBERTVILLE 67 95 70 94 68 / 20 0 0 10 10
FORT PAYNE 66 94 65 93 66 / 20 10 10 10 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.
TN...NONE.
&&
15/CBDHazardous weather outlook, Jun 5, 10:36 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CDT SUN JUN 5 2011
ALZ001>010-016-TNZ076-096-097-060000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1136 AM CDT SUN JUN 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
HEAT INDEX VALUES WILL RISE TO OR JUST ABOVE 105 DEGREES ACROSS PARTS
OF NORTHWEST ALABAMA. THIS WILL ELEVATE THE THREAT FOR HEAT RELATED
ILLNESSES. THOSE PERFORMING OUTDOOR ACTIVITIES SHOULD TAKE IT EASY...
DRINK PLENTY OF WATER AND REMAIN AWARE OF THE DANGERS OF HEAT
PRODUCED AILMENTS. A HEAT ADVISORY IS IN EFFECT FOR NORTHWEST ALABAMA
THROUGH 7 PM THIS EVENING.
ISOLATED THUNDERSTORMS ARE POSSIBLE AS WELL...ESPECIALLY ACROSS
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE ALONG THE CUMBERLAND
PLATEAU. GUSTY OUTFLOW WINDS WILL BE THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEK WITH
AFTERNOON HIGH TEMPERATURES APPROACHING UPPER 90S AND HEAT INDEX
VALUES HOVERING IN THE LOW 100S IN SOME LOCATIONS. DUE TO THE
PROLONGED PERIOD OF HOT AND HUMID CONDITIONS ACROSS THE TENNESSEE
VALLEY...AN INCREASED RISK FOR HEAT RELATED ILLNESSES WILL CONTINUE
THIS WEEK.
ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK.
GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY THREATS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
RSB
Event by event
10 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Colbert
- When
- June 5, 12:28 PM CST to 12:33 PM CST
- Where
- Colbert County, 0.91 mi NNW of Emco
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.792, -87.608
Power lines were knocked down on Grandview Avenue.
Thunderstorm Wind, Lauderdale
- When
- June 5, 12:30 PM CST to 12:35 PM CST
- Where
- Lauderdale County, 0.63 mi W of Elgin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.849, -87.391
Trees and power lines were knocked down along Highways 101 and 72.
Thunderstorm Wind, Colbert
- When
- June 5, 12:33 PM CST to 12:38 PM CST
- Where
- Colbert County, Sheffield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.770, -87.700
Power lines were knocked down at Mitchell Blvd.
Hail, Colbert
- When
- June 5, 12:33 PM CST to 12:38 PM CST
- Where
- Colbert County, Sheffield
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.770, -87.700
Penny sized hail was reported on Mitchell Blvd.
Thunderstorm Wind, Colbert
- When
- June 5, 12:33 PM CST to 12:36 PM CST
- Where
- Colbert County, 0.47 mi SSE of Sheffield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.764, -87.696
A tree was knocked down at the 600 block of Columbia Avenue.
Thunderstorm Wind, Colbert
- When
- June 5, 12:33 PM CST to 12:38 PM CST
- Where
- Colbert County, 0.58 mi SSW of Sheffield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.762, -87.703
Trees and power lines were knocked down at the 400 block of Pittsburg Street in Sheffield.
Thunderstorm Wind, Colbert
- When
- June 5, 12:33 PM CST to 12:38 PM CST
- Where
- Colbert County, 0.69 mi S of Sheffield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.760, -87.700
Trees and power lines reported down.
Hail, Colbert
- When
- June 5, 12:35 PM CST to 12:40 PM CST
- Where
- Colbert County, 0.69 mi S of Muscle Shoals
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.740, -87.670
Hail up to quarter sized was reported in Muscle Shoals.
Thunderstorm Wind, Colbert
- When
- June 5, 12:35 PM CST to 12:40 PM CST
- Where
- Colbert County, 0.69 mi S of Muscle Shoals
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.740, -87.670
Power lines were knocked down. Pea to dime sized hail was reported.
Thunderstorm Wind, Colbert
- When
- June 5, 12:41 PM CST to 12:46 PM CST
- Where
- Colbert County, 1.02 mi W of Norala Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.719, -87.668
A building at a golf ball driving range was destroyed on Woodward Avenue.
Thunderstorm Wind, Colbert
- When
- June 5, 12:43 PM CST to 12:48 PM CST
- Where
- Colbert County, 0.44 mi NNW of Norala Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.726, -87.653
A tree was knocked down onto a trailer in the 300 block of Elledge Lane in Muscle Shoals.
Thunderstorm Wind, Colbert
- When
- June 5, 1:03 PM CST to 1:08 PM CST
- Where
- Colbert County, 1.16 mi W of Valdosta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.718, -87.740
A tree was knocked onto power lines on the 100 block of River Drive.
Hail, Franklin
- When
- June 5, 2:05 PM CST to 2:10 PM CST
- Where
- Franklin County, 0.69 mi S of Russellville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.510, -87.730
Penny sized hail was reported.
Lightning, Franklin
- When
- June 5, 2:12 PM CST
- Where
- Franklin County, 0.69 mi N of Gravel Hill
- Injuries
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.490, -87.730
Lightning struck a power line at a hotel. A woman experienced a minor injury and was hospitalized due to a resulting electrical surge. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 5 to 30, 2011$1.8 million · 1 event
- Hail and Damaging Winds in Texas, June 5, 20113 injured · $97,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Tennessee, June 5, 2011$203,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Mississippi, June 5, 20111 injured · $90,000 · 1 in hail · 11 events
- Hail in Iowa, June 5, 2011$120,000 · 3 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 5, 2011$70,000 · 75 kt wind · 18 events
- Lightning Strike in Illinois, June 5, 2011$100,000 · 1 event
- Hail and Damaging Winds in Indiana, June 5, 2011$55,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 5, 2011$31,000 · 1 in hail · 15 events
- Hail and Damaging Winds in South Carolina, June 5, 20111 injured · 1.75 in hail · 28 events
- Damaging Winds in Kentucky, June 5, 2011$42,000 · 61 kt wind · 6 events
- Hail and Damaging Wind in Texas, June 5, 2011$41,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296660, 296658, 296656, 296657, 296661, 296666, 322290, 296653, 296659, 296663, 296664, 296665, 296654, 296655.